Orthogonalized regressors and spurious precision, with an application to currency exposures
Fang Liu,
Piet Sercu and
Martina Vandebroek
Journal of International Money and Finance, 2015, vol. 51, issue C, 245-263
Abstract:
Regressions often use pre-orthogonalized regressors: prior to the main regression, an independent variable xi is regressed upon the other regressor(s), and its residuals are used in the right-hand side of the main regression instead of the raw variable itself. For example, the exposure of a stock's return to exchange rate changes is conventionally estimated by a regression, and often the market return is included as an additional regressor. By first orthogonalizing the market return on the exchange rate, in a regression separate from the main one, one seems to have the best of both worlds: the market factor cannot subsume part of the exposure present in a stock's return, and the standard error (se) of the estimate beats both the simple- and the multiple-regression se's. This last effect is illusory: since the simple regression and its two-step variant, with the orthogonalization, produce the same exposure estimate, given the sample, their precision must be identical too. Technically, the source of the problem is that the uncertainty about the market's exposure estimate is left out of the calculated se. In published work, the calculated error variances should be corrected upward by 20–100 percent.
Keywords: Financial econometrics; International finance; Market model; Currency exposure; Orthogonal (search for similar items in EconPapers)
JEL-codes: C3 C58 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560614002010
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:51:y:2015:i:c:p:245-263
DOI: 10.1016/j.jimonfin.2014.11.008
Access Statistics for this article
Journal of International Money and Finance is currently edited by J. R. Lothian
More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().